Hi everyone. I was just diagnosed with adult ADD a couple of weeks ago and started Adderall now for almost a week. I feel really good at it and am at the baseline of 10 mg right now. But when it wears off, boy does it wear off. I feel so down and depressed afterwards and filled with an impending doom. I am waiting for my doc to get back to me but was wondering if anyone else experiences this also?
It is frustrating because it feels so great to be on it and feel good but when I feel it wearing off I start to anxious and get more depressed than I was before I started taking it or maybe it just seems worse because I feel so good on it.
Just wondering anyone else's experiences with it???
Tami, what you are experiencing is pretty common. Several different things could happen. First, that lovely sense of wellbeing generally doesn't last, I'm afraid.
Something good that you might find is that as your body gets more used to the medication, you might not have the "rebound" quite as bad as you do now. If it persists, there are a couple of things your doctor might try. Are you on "Adderall XR" already or are you on a shorter-acting version? If not on the XR, that might help. Increasing the dose might help. Or, your doc might prescribe a smaller afternoon dose in addition to your morning dose to help with the rebound. Alternately, the really long-acting forms of ritalin (Concerta or Metadate) tend to have a smoother ride down than does Adderall. Some people find them to be less effective, however.
So, you see, you are not alone in what you are experiencing and there are things your doctor can try. I'm sure others here will be able to give you additional advice!
I do take Adderall XR at 10 mg... I first took it at 8 a.m. and by 5:30 I felt it wearing off and became almost unbearable.... just so depressed and full of anxiety... it was awful. So now I have been taking it at about 10 a.m. and when it wears off i have been taking a xanax at 1 mg to help with the anxiety... I still feel like crap though.
I love how I feel right now, like life is worth hanging onto and able to get more things done and focus more but yet not enough I dont think. My anxiety is definitely still there and I just feel I am going so up and down that I feel so unstable, unbearable.
I definitely need something like you mentioned. The amzing thing is how well I feel on it after all these years feeling a constant depressiosn and state of anxiety... I guess I didn't truly realize exactly how bad it was until I went on this medication.
I can provide a little input on this subject, as a Mom of a 10 year old on Adderall XR. He has been on this medication for a little over a year. At first, he had significant "rebound" as the meds wore off. He had taken his Adderall XR dose at about 8:00 a.m., and by homework time, his frustration was setting back in again. The doctor then prescribed a regular Adderall for the evening. This way, he could keep his focus for the whole day. It was a little difficult for him to go to sleep, but he as always asleep before me (10 or 11 p.m.) so this wasn't a real problem for him.
For the first six to eight months on the meds, we kept to a pretty regular routine with regard to school, homework, sports, tutoring (he needed to catch up) and reading. A miraculous thing happened over this time. His habits changed as did his confidence. Plus, the side effects began to disappear. His appetite returned and he finally started to gain weight. We even stopped the meds completely for most of the summer and he functioned way better than before the meds. We started the meds again for the school year, but there was no reason for the after school dose. I know that the med must have worn off, but he is now in the habit of functioning normally. There is no rebound. There is no withdrawal on weekends (we don't do the meds on weekends). We have even recently (two weeks ago) cut his dose of Adderall XR in half to see how he would respond and he is still functioning well. Give the process time. This entire evolution took place over a year.
On another interesting note, I read of a study presented to the American Radiological Society that preliminary findings of MRI brain studies show that ADHD kids who are treated with amphetemines can have their brain function "normalize" after an average of 2.5 years of treatment. Here is a link to that information. Cut and paste it into your browser.
You can also google search the study author, Dr. Manzar Ashtari.
My gut feel tells me that this may be true. My son is definitely able to function better without meds than before his treatment. I have to say that new behavior patterms must become habit over time. Plus, I cannot understate the importance of the growth of his self confidence.
This medicine has been nothing short of miraculous for us.
Happy Again, do you and your son attend any counseling sessions? My son and I are going to our first one tomorrow. My son is 12 and has been taking regular Adderall (now at 30mg once daily at 7am). He tried XR for a week and it didn't help with his focus as well, maybe the dose wasn't high enough, XR 20mg, but the doctor said it was as high as he could go. That's why we went back to regular. The hardest part about the beginning is that the wearing off period is hard to deal with. I know what's happening and can handle my son so it doesn't escalate. My husband is another story. I remind him over and over again. I tell him 'I'm not protecting him, I'm dealing with something that is out of his control so it doesn't get out of control!"
I agree with you that over time your child improves and is better when off the meds. When my son was 6 he was on Ritalin then Dexedrine for 6 months (about 3 months on each). We spanned the period until age 12 with no meds and lots of understanding and behaviorial modification (knowing how to respond so it gets the point across but doesn't escalate anger). He did pick up better behaviors after the first stint on meds. I do not give him meds on the weekends either and he is not angry at all. In fact, he is quite happy and sometimes his silliness gets him in trouble (always has - lol). I've been thinking that this weekend is our family Christmas gathering and I asked my son if he wanted me to give him his meds and he said yes. It may be nice to have a gathering where everyone isn't telling him to calm down or say his name 50,000 times! I haven't gotten to see how he is while on meds either so it will be good for me too in that way.
So I would say that yes there is a wearing off of the med, but once understood and communicated to others you are around, you can get better at controlling it.
If you open the door even a little bit - the devil will fling it open. Keep it closed with prayer.
We do not attend counseling. Any depressions symptoms that he had earlier have disappeared once we treated the ADD (he is ADD Inattentive). As I said, over time the rebound side effect just went away. He is now as well behaved with the meds as without. I cannot tell by his behavior. The only reasons he needs help now is with concentration and perseverence to get his work done. If you ask him what he is thinking when he is not on the medicine, he will tell me that his thoughts are all over the place. With the meds, he gets to think "one thought at a time" (his words). All the other stuff - the depression, frustration, emotional outbursts, and silliness - arose as a result of the flying thoughts. I know that all kids are different, but this is what we experienced.
Good luck with the counseling. If the meds are working, I'd stick it out if I were you. The side effects may evenually disappear.
Both of my sons, and my husband, take Adderall XR 40 - 60 mg. They have never complained of a "wearing off" feeling or anxiety. Press your doctor to discuss alternative medications and doses. My sons tried Concerta, which they did not like at all. Also look into Strattera.
Also do as much research as you can for yourself. Don't ignore any aspect, like the impact of your diet. If you also consuming a lot of caffeine, maybe that is adding to the problem?
Finally, be sure that you have realistic expectations of what the medication will do for you. If you've developed scholastic, social and/or behavioral problems from the ADD, the medication won't "cure" them, it will only assist you in re-learning your skills.
I have in the past taken dexedrine and discontinued it due to the rebound/wearing off difficulties. However, I recently discovered that taking 5 mg dexedrine (boosts dopamine levels) with 25 mg desipramine (boosts norepinephrine levels) eliminates the rebound. It is therefore possible that people taking either Strattera or a tricyclic antidepressant in combination with a stimulant may not experience as much of a rebound as those taking a stimulant alone. Keep in mind that a higher dose of dexedrine may require a correspondingly higher dose of desipramine.
This is just my personal experience, I have not tried to figure out what the possible reasons or neurochemical mechanisms may be for these results. Nevertheless, it would be helpful to hear from others if they experience a stimulant rebound effect when taking a norepinephrine booster along with the stimulant, or just when taking the stimulant alone.